Adenosine receptors are not involved in theophylline-induced seizures

Carl S. Hornfeldt, Alice A Larson

Research output: Contribution to journalArticlepeer-review

19 Scopus citations

Abstract

One of the most dangerous aspects of theophylline toxicity is seizures. A review of the literature suggests that current anticonvulsant therapy remains far from optimal. As it is known that some of the pharmacologic effects of theophylline occur via antagonism of the adenosine A1 receptor, we tested the hypothesis that agonists acting at the adenosine A1 receptor can inhibit seizures caused by toxic doses of theophylline in mice. Dose-response curves were constructed for the ability of theophylline to produce tonic seizures in animals pre-treated with vehicle or several adenosine A1 receptor agonists. The LD50 (95% CI) for each dose-response curve was calculated. The results of these experiments showed that pretreatment with the direct-acting adenosine A1 agonists carbamazepine and cyclohexyladenosine and the indirect-acting agonist dipyridamole each failed to inhibit the ability of theophylline to cause tonic seizures (p > 0.05). Failure of these drugs to protect against theophylline-induced seizures suggests these seizures are produced by other mechanisms. Based on our results, adenosine A1 agonists, such as carbamazepine, appear to offer no therapeutic benefit in the treatment of theophylline-induced seizures.

Original languageEnglish (US)
Pages (from-to)257-265
Number of pages9
JournalClinical Toxicology
Volume32
Issue number3
DOIs
StatePublished - 1994

Bibliographical note

Funding Information:
This work was supported by a grant from the American Academy of Clinical Toxicology to C.S. Hornfeldt. These data were presented a meeting of the International Congress of Clinical Toxicology, New York, New York, September 10, 1993.

Keywords

  • Adenosine receptors
  • Carbamazepine
  • Mice
  • Seizures
  • Theophylline
  • Toxicity

Fingerprint Dive into the research topics of 'Adenosine receptors are not involved in theophylline-induced seizures'. Together they form a unique fingerprint.

Cite this